Subscribe to Biological Therapies in Psychiatry -  Choose your plan >
IN THIS ISSUE:
January 2010

Lithium, Thyroid Function, and Depressive Relapse
Patients with bipolar disorder treated with lithium may develop depressive episodes due to changes in thyroid function.

Fighting Fire with Fire: Injectable Heroin for Heroin Addicts?
Diacetylmorphine merits consideration as a treatment of last resort for heroin addicts who don’t respond to methadone therapy.

Asenapine to Treat Schizophrenia and Bipolar Disorder
The new antipsychotic asenapine (Saphris) appears comparable to other second-generation agents but requires sublingual administration.

Clozapine Plus Other Antipsychotics
A paper by Taylor and Smith suggests that adding another antipsychotic to clozapine (Clozaril and others) for treatment-resistant patients has minimal therapeutic benefit.

Isotretinoin (Accutane) May Exacerbate Symptoms in Patients with Bipolar Disorder
Isotretinoin (Accutane) may destabilize mood in patients with bipolar disorder.

Stimulants Associated with Sudden Death in Young Patients
Stimulants such as methylphenidate may increase the risk of sudden unexplained death in young patients.

In Brief
Depression Risk Lower with 'Whole Foods' Diet; Anxiety during Menopause Not Improved by Black Cohosh

Isotretinoin (Accutane) May Exacerbate Symptoms in Patients with Bipolar Disorder

January 2010

Isotretinoin was approved to treat refractory severe nodular and cystic acne by the U.S. Food and Drug Administration in 1982. Soon after, reports surfaced of serious psychiatric side effects associated with isotretinoin—including depression and thoughts of suicide. Anecdotes suggest that patients with bipolar disorder might be particularly vulnerable to the mood-destabilizing effects of isotretinoin. This led Schaffer and others to conduct a chart review of bipolar patients treated with the anti-acne drug.1

The authors identified 300 consecutive patients diagnosed with bipolar disorder in a private outpatient practice. Of those, 10 patients, aged 15 to 39 years, were taking isotretinoin. Seven were adolescents, and five were male. Nine of the 10 patients experienced mood exacerbations: 6 had mixed symptoms; 2, depressive; and 1, hypomanic. Three reported suicidal ideas, but none attempted suicide. There were no psychotic symptoms.

Four of the nine patients completed the full isotretinoin course for acne (15 to 20 weeks). All had rapid clinical improvement in mood symptoms after isotretinoin treatment ended. Five patients discontinued isotretinoin early due to the psychiatric symptoms, which promptly reversed in all but one patient.

The authors observe that isotretinoin is a retinoid, which is a derivative of vitamin A. High doses of vitamin A have been associated with psychiatric side effects, including manic symptoms. Isotretinoin prescribed for acne may decrease metabolism in the orbitofrontal cortex, which could conceivably mediate symptoms of depression.

As with all retrospective case reports, conclusions from Schaffer et al's paper must be confirmed by others. Nonetheless, there is compelling evidence that isotretinoin can destabilize mood. It stands to reason that patients with bipolar disorder may be at greater risk and should be observed very carefully when isotretinoin is used to treat their acne.

1Schaffer LC, Schaffer CB, Hunter S, Miller A: Psychiatric reactions to isotretinoin in patients with bipolar disorder. J Affect Disord, in press.